Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 77, NWS Lubbock, TX

July 11, 2011Childress County, Hall County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jul 11, 2011, 10:08 PM CDT for Childress County, Hall County, Texas. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2011, 10:08 PM CDT (03:08 UTC)
Expired
Jul 11, 2011, 10:45 PM CDT
In force
37 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

Counties Childress County, TX, Hall County, TX

The radar

The Altus AFB radar (KFDR), 130 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 10:30 PM CDTTSTM WND DMGEstelline, TXNUMEROUS TREES BLOWN DOWN...ROOFS BLOWN OFF OF HOMES...OUT BUILDINGS BLOWN AWAY
Jul 11, 10:35 PM CDTHAIL 1.75Estelline, TXPEA TO GOLFBALL SIZE HAIL ACCOMPANIED BY DAMAGING WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2011-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 573 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2011-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
573 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
2917 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

496 
WUUS54 KLUB 120308
SVRLUB
TXC075-191-120345-
/O.NEW.KLUB.SV.W.0077.110712T0308Z-110712T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
1008 PM CDT MON JUL 11 2011

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HALL COUNTY IN THE PANHANDLE OF TEXAS.
  WESTERN CHILDRESS COUNTY IN THE PANHANDLE OF TEXAS.

* UNTIL 1045 PM CDT

* AT 1006 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES NORTHWEST OF TELL...OR
  14 MILES WEST OF CHILDRESS...AND MOVING NORTH AT 15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE MEMPHIS AND     
  ESTELLINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8067451290.

&&

LAT...LON 3475 10012 3432 10028 3439 10066 3475 10064
TIME...MOT...LOC 0308Z 202DEG 15KT 3448 10048

$$
1 follow-up statement
577 
WWUS54 KLUB 120326
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1026 PM CDT MON JUL 11 2011

TXC075-191-120345-
/O.CON.KLUB.SV.W.0077.000000T0000Z-110712T0345Z/
HALL TX-CHILDRESS TX-
1026 PM CDT MON JUL 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
CHILDRESS AND EASTERN HALL COUNTIES UNTIL 1045 PM CDT...

AT 1020 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS 
IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11 MILES NORTH OF 
TELL...OR 14 MILES NORTHWEST OF CHILDRESS...MOVING NORTH AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO DAMAGING WINDS...FREQUENT DEADLY CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN HEAR 
THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE 
SHELTER NOW.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
IN LUBBOCK AT 8067451290.

&&

LAT...LON 3475 10012 3434 10031 3439 10066 3469 10063
      3475 10057
TIME...MOT...LOC 0325Z 202DEG 15KT 3455 10045

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 6:43 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 11, 6:43 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
643 PM CDT MON JUL 11 2011

.AVIATION...
THERE IS A CHANCE THAT SOME OF THE TSRA ACTIVITY LOCATED ACROSS
THE SRN PANHANDLE/NRN SPLNS AND ROLLING PLAINS MIGHT IMPACT THE
KCDS THROUGH ABOUT 02Z. OTHERWISE....WE EXPECT VFR CONDITIONS AT BOTH
TERMINALS OVERNIGHT INTO TUESDAY. ANOTHER HIGH-BASED CUMULUS FIELD SHOULD
DEVELOP ACROSS THE AREA BY MIDDAY...BUT THE CHANCES OF TSRA LOOK
VERY SLIM.

&&

.PREV DISCUSSION... /ISSUED 324 PM CDT MON JUL 11 2011/

SHORT TERM...

VERTICAL CLOUD DEVELOPMENT HAVING A TOUGH GO AGAIN THIS AFTERNOON IN
SPITE OF A SEMI-PROMISING ENVIRONMENT. H250 CENTER HAS SHIFTED WELL
INTO THE PANHANDLE WITH STRONGER DEEPER FLOW CONTINUING UP ACROSS
ROLLING PLAINS. H500 TROUGH APPEARS LESS PROMINENT...AND SO FAR THE
LIMITED SHOWERS/THUNDER APPEAR MORE ALIGNED WITH THE MORE OBVIOUS
H250 FEATURES. ALSO...WITH AFTERNOON HEATING...MIXING HAS LOWERED
DEWPOINTS FURTHER ON THE CAPROCK TOWARDS THE DREADED 50 DEGREE MARK.
HOWEVER...LOW LEVEL FLOW SEEMS HEALTHY WITH BACKING SOUTHEAST WINDS
AND WE ARE NOT READY TO GIVE UP YET ON OUR LOW THUNDER CHANCES GIVEN
THERE ARE SEVERAL HOURS YET FOR SURFACE HEATING. SO...MINOR CHANGES
TO PREVIOUS THINKING AND WILL WAIT OUT POTENTIAL THUNDER DEVELOPMENT.

SHOULD ACTIVITY DEVELOP OVER SOUTHERN ZONES AS NOW MOST SOLUTIONS
AGREE...THEN THERE IS POTENTIAL TO PERSIST WELL INTO THE EVENING AND
PERHAPS EVEN A BIT BEYOND MIDNIGHT. WE ARE NOT YET WILLING TO GO
QUITE THAT FAR...ONE SMALL STEP AT A TIME HERE...SO WILL NOT EXTEND
THUNDER MENTION PAST MIDNIGHT. MILD TEMPERATURES LIKELY AGAIN EARLY
TUESDAY WITH GOOD LOW LEVEL MOISTURE RECOVERY. BLENDED LATEST MODEL
LOW TEMPERATURE OUTPUT WITH A ROUGH AVERAGE OF THE PAST COUPLE OF
MORNINGS. NO SIGNIFICANT CHANGES EITHER FOR TUESDAY AFTERNOON...
ENOUGH HEATING AND MOISTURE FOR LOW POTENTIAL THUNDER DEVELOPMENT...
PROBABLY LEANING A BIT MORE FAVORABLY FOR WESTERN BORDER BUT CANT
ELIMINATE ANY AREA AT THIS TIME. RMCQUEEN

LONG TERM...

PRIMARY FOCUS IN THE EXTEND WILL BE ON INTERACTION BETWEEN THE
REMNANTS OF THE TUTT AND THE UL RIDGE IN THE FIRST HALF. THE LATER
HALF THE FOCUS SHIFTS TO THE UL TROUGH OFF THE NWRN COAST AND IT
INFLUENCE ON THE MONSOONAL FLOW.

WITH THE EXCEPTION OF THE NAM...GUIDANCE AGREES THE MID LVL REMNANTS
OF THE TUTT/H5 SHORTWAVE WILL BE INTO CNTRL OK BY THE BEGINNING OF
THE PERIOD. THIS WILL WEAKEN THE RIDGE/S STRONG HOLD ON THE FA...BY
ALLOWING IT TO SHIFT FURTHER EWARD. THOUGH...AS THE SHORTWAVE ROUNDS
THE RIDGE WILL SLIDE BACK INTO WRN TX. HOWEVER...HEIGHTS DON/T LOOK
AS HIGH AS PREVIOUS WEEKS AND THE CENTER LOOKS TO BE FURTHER SE.
THIS SHOULD KEEP SLIGHTLY COOLER TEMPS /UPPER 90S/ IN THE AREA.
ALSO...THE LOCATION OF THE RIDGE WITH THE HELP OF A WEAK JET MAX
SHOULD FOCUS SOME MONSOONAL MOISTURE TOWARDS THE NM/TX STATE LINE.
THIS SHOULD SET THE WRN ZONES...MAINLY...UP FOR SOME AFTERNOON TSTM
DEVELOPMENT. THEREFORE...WILL CONTINUE POPS ALONG THIS REGION FOR
TUE AND WED. AFTER THAT THE DEEP UL TROUGH IN THE NW DRAWS THE
MONSOONAL FLOW BACK WEST AS THE RIDGE BUILDS OVER THE
REGION...LIMITING PRECIP CHANCES. ALSO...AS THE RIDGE BUILDS TEMPS
MAY EDGE BACK UP SLIGHTLY ACROSS THE FA. HOWEVER...SOME HOPE EXIST
AS THE REMNANTS OF THE TUTT ROUNDS THE RIDGE NEAR EARLY NEXT WEEK
DROPPING THE HEIGHTS ENOUGH TO KEEP TEMPS DOWN SOME. AFTER THAT
THERE REMAINS SOME DISCREPANCY BETWEEN THE GFS/ECMWF ON THE LONG
TERM PROGRESSION OF THE UL RIDGE AFTER MIDWEEK...THOUGH PRIOR BOTH
BUILD THE RIDGE OVER MOST OF THE CONUS. THEREFORE...WILL CONTINUE
DRY END TO THE FORECAST.

MEADOWS

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        67  94  67  96  67 /  10  20  20  20  20
TULIA         69  97  70  96  69 /  20  10  10  10  10
PLAINVIEW     69  98  70  98  71 /  30  10  10  10  10
LEVELLAND     68  97  69  97  72 /  20  20  20  10  10
LUBBOCK       71  98  73  97  73 /  20  10  10  10  10
DENVER CITY   67  96  66  97  72 /  20  20  20  10  10
BROWNFIELD    67  97  66  98  74 /  20  20  20  10  10
CHILDRESS     73  98  75 102  77 /  30  10  10  10  10
SPUR          71 100  75 100  75 /  30  10  10  10  10
ASPERMONT     77 102  78 103  77 /  20  10  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33
Hazardous weather outlook, Jul 11, 6:02 AM CDT, 16 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
602 AM CDT MON JUL 11 2011

TXZ021>044-121100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
602 AM CDT MON JUL 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON THROUGH
THIS EVENING. LIGHTNING STRIKES FROM ANY STORMS THAT DO DEVELOP
COULD START FIRES DUE TO THE EXTREMELY DRY CONDITIONS.
OTHERWISE...THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

JORDAN

In the hours before

Local storm report, Jul 11, 8:40 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
840 PM CDT MON JUL 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     TSTM WND GST     2 NW CHILDRESS          34.44N 100.27W
07/11/2011  M59 MPH          CHILDRESS          TX   ASOS

&&

EVENT NUMBER LUB1100178

FB
Local storm report, Jul 11, 8:55 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
855 PM CDT MON JUL 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     TSTM WND GST     2 NW CHILDRESS          34.44N 100.27W
07/11/2011  M67 MPH          CHILDRESS          TX   ASOS

&&

EVENT NUMBER LUB1100179

FB
Special weather statement, Jul 11, 9:17 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
917 PM CDT MON JUL 11 2011

TXZ024-030-120245-
BRISCOE-FLOYD-
917 PM CDT MON JUL 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR BRISCOE AND FLOYD  COUNTIES...

AT 916 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ACROSS SOUTHERN BRISCOE AND NORTHERN FLOYD
COUNTIES...MOVING NORTH NORTHEAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING AND FREQUENT DOWNPOURS DUE TO THE SLOW MOVEMENT OF
THE THUNDERSTORMS...ARE POSSIBLE WITH THESE STORMS.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
Local storm report, Jul 11, 9:25 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
925 PM CDT MON JUL 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     TSTM WND GST     2 NW CHILDRESS          34.44N 100.27W
07/11/2011  M60 MPH          CHILDRESS          TX   ASOS

&&

EVENT NUMBER LUB1100180

FB
Local storm report, Jul 11, 9:53 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
953 PM CDT MON JUL 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND GST     1 NE MEMPHIS            34.74N 100.53W
07/11/2011  M66 MPH          HALL               TX   MESONET

&&

EVENT NUMBER LUB1100181

FB
Special weather statement, Jul 11, 9:59 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
959 PM CDT MON JUL 11 2011

TXZ030-031-120330-
FLOYD-MOTLEY-
959 PM CDT MON JUL 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR MOTLEY  AND FLOYD  COUNTIES...

AT 957 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ACROSS SOUTHERN BRISCOE...FLOYD AND NORTHERN
MOTLEY COUNTIES...MOVING NORTH NORTHEAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING AND BRIEF MODERATE DOWNPOURS DUE TO THE SLOW
MOVEMENT OF THE THUNDERSTORMS...ARE POSSIBLE WITH THESE STORMS.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:04 PM CDTAreal Flood AdvisoryLUBBriscoe, Floyd86 min
Jul 11, 7:15 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Swisher30 min
Jul 11, 7:46 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd29 min
Jul 11, 8:35 PM CDTAreal Flood AdvisoryLUBBriscoe, Floyd85 min
Jul 11, 8:44 PM CDTSevere Thunderstorm WarningLUBChildress31 min
Jul 11, 9:17 PM CDTSevere Thunderstorm WarningLUBChildress, Hall43 min
Jul 11, 10:01 PM CDTAreal Flood AdvisoryLUBBriscoe, Floyd69 min
Jul 11, 10:47 PM CDTSevere Thunderstorm WarningLUBChildress, Hall43 min
Jul 11, 11:05 PM CDTAreal Flood AdvisoryLUBChildress, Hall, Motley85 min
Jul 12, 4:08 AM CDTSevere Thunderstorm WarningLUBSwisher30 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.